Skip to content
My WebMD Sign In, Sign Up
Allergic to Tylenol PM?
avatar
nathanw posted:
I have been taking tylenol PM nightly for over a year. I stopped for about a week. Last night I took it again and had a severe itchy reaction all over my body last night trying to sleep. It began on my elbows, then my legs, then the tops of my feet. I woke up with colorless bumpiness on many parts of my body, and some redness. I had no clue what it was from. Tonight I just took two tylenol PM about 20-30 minutes ago, and now suddenly my entire body is becoming itchy again! My arms, legs, chest, back, even the top of my head. I think it's got to be the tylenol ... it happened so suddenly after I took it - I didn't get into bed, I went back to my computer where I'd been all day and nothing else has changed. Has anyone ever heard of this? Could I have gotten a bad batch of tylenol? How could i become allergic so suddenly? And secondly, this is driving me nuts... how do I treat the itchiness??
Reply
 
avatar
nathanw responded:
forgot to mention that this was a fresh bottle of it, starting last night.
 
avatar
Aqua14 responded:
Tylenol PM contains two ingredients: acetaminophen (i.e., the Tylenol pain reliever), and diphenhydramine HCL. Diphenhydramine is an antihistamine commonly sold under the trade name Benadryl. Diphenhydramine is also used as a sleep aid, as here in the Tylenol PM, because one of its side effects is marked drowsiness.

You should see your doctor and discuss your everyday use of Tylenol PM. This is a lot of acetaminophen to be taking daily and it can seriously affect your liver, especially if you consume alcoholic beverages regularly.

Suspected allergy to medication should be promptly discussed with your doctor. (Anyone can develop an allergy at any time, even after tolerating an allergen for a long period of time.) Please call him/her today and get in promptly, and ask how to treat the itchiness in the meantime. Don't take any more Tylenol PM until you and your doctor determine the cause of your reaction.

Hope this info helps. Take care & good luck. Judy
 
avatar
nathanw responded:
thanks. wish I could afford a doctor visit . I'll try to exercise tonight before bed to wear myself out and get tired so no PM needed. I am worried about my liver. Is there a way to get that checked?
 
avatar
Aqua14 responded:
Yes, your doctor would perform a blood test -- liver function studies. Many doctors will let you pay off the cost of a visit over time, and even might give you a discount for paying cash. There are also low cost community clinics that might be available.

For a sleep aid, you could probably continue using the Benadryl (diphenhydramine) alone. It's sold under brand names Sominex and others, but you can also get generic diphenhydramine which is cheaper. But again, do not mix diphenhydramine with alcohol. Or you could try eating foods containing the sleep-inducing amino acid tryptophan -- milk and turkey are the most well-known. Here's a link to a list from the National Library of Medicine (see bottom of page): www.ncbi.nlm.nih.gov/books/bv.fcgi?rid=hstat6.section.3275

Hope this helps. Good luck. Judy
 
avatar
nathanw responded:
Thanks so much for your advice! I appreciate you helping. I believe my reaction is influenced by stress, I found the more stressed I got during the day, the more itchy and red my body, especially my hands, would become. When I began to internally monitor my stress and respond more calmly to challenges, the itching and redness receded. I'll look into the liver test and appreciate your saving me with the warning about the regular use of tylenol.

thanks, Nathan


Helpful Tips

regain you taste and smell
I lost my sense of taste and smell 4 years ago and have had multiple operations as well as daily flushed my nose with Pulmacort . My doctor ... More
Was this Helpful?
1 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center